Immediate Adverse Events Following COVID-19 Vaccination in Australian Pharmacies: A Retrospective Review

Alexander Gallo, Lisa Scanlon, Jade Clifford, Lawson Patten-Williams, Lachie Tweedie, Dani Li, Sandra Salter

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Four COVID-19 vaccines are approved for use in Australia: Pfizer-BioNTech BNT162b2 (Comirnaty), AstraZeneca ChAdOx1 (Vaxzevria), Moderna mRNA-1273 (Spikevax), and Novavax NVX-CoV2373 (Nuvaxovid). We sought to examine the type and management of immediate adverse events following immunisation (I-AEFI) after COVID-19 vaccination. Methods: Retrospective review of I-AEFI recorded between July 2021 and June 2022 in 314 community pharmacies in Australia. Results: I-AEFI were recorded in 0.05% (n = 526/977,559) of all COVID-19 vaccinations (highest: AstraZeneca (n = 173/161,857; 0.11%); lowest: Pfizer (n = 50/258,606; 0.02%)). The most common reactions were: (1) syncope, after the first dose of AstraZeneca (n = 105/67,907; 0.15%), Moderna (n = 156/108,339; 0.14%), and Pfizer (n = 22/16,287; 0.14%); and (2) Nausea/vomiting after the first dose of Pfizer (n = 9/16,287; 0.06%), Moderna (n = 55/108,339; 0.05%), and AstraZeneca (n = 31/67,907; 0.05%) vaccines. A total of 23 anaphylactic reactions were recorded (n = 23/977,559; 0.002%), and 59 additional I-AEFI were identified using MedDRA® terminology. Pharmacists primarily managed syncope by laying the patient down (n = 227/342; 66.4%); nausea/vomiting was managed primarily by laying the patient down (n = 62/126; 49.2%), giving water (n = 38/126; 30.2%), or monitoring in the pharmacy (n = 29/126; 23.0%); anaphylactic reaction was treated with adrenaline (n = 18/23; 78.3%) and n = 13/23 (56.5%) anaphylactic reactions were treated with the combination of: administered adrenaline, called ambulance, and laid patient down. Conclusion: The most commonly recorded I-AEFI was syncope after COVID-19 vaccination in pharmacy; I-AEFI are similar to those previously reported. Pharmacists identified and managed serious and non-serious I-AEFI appropriately and comprehensively.
Original languageEnglish
Article number2041
Number of pages15
JournalVaccines
Volume10
Issue number12
DOIs
Publication statusPublished - Dec 2022

Fingerprint

Dive into the research topics of 'Immediate Adverse Events Following COVID-19 Vaccination in Australian Pharmacies: A Retrospective Review'. Together they form a unique fingerprint.

Cite this